Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 440, NWS Norman, OK

August 5, 2021Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2021, 7:26 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 7:26 PM CDT (00:26 UTC)
Expired
Aug 5, 2021, 8:00 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS54 KOUN 060026
SVROUN
OKC039-149-060100-
/O.NEW.KOUN.SV.W.0440.210806T0026Z-210806T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
726 PM CDT Thu Aug 5 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Washita County in western Oklahoma...
  South central Custer County in western Oklahoma...

* Until 800 PM CDT.

* At 726 PM CDT, a severe thunderstorm was located 5 miles west of
  Arapaho, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Arapaho, Foss and Stafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3569 9913 3570 9898 3540 9890 3540 9919
TIME...MOT...LOC 0026Z 357DEG 12KT 3557 9906 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
065 
WWUS54 KOUN 060048
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
748 PM CDT Thu Aug 5 2021

OKC039-149-060100-
/O.CON.KOUN.SV.W.0440.000000T0000Z-210806T0100Z/
Washita OK-Custer OK-
748 PM CDT Thu Aug 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL WASHITA AND SOUTH CENTRAL CUSTER COUNTIES...

At 747 PM CDT, a severe thunderstorm was located 5 miles northeast of
Foss, moving south at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Clinton, Arapaho, Foss and Stafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3563 9914 3563 9897 3540 9890 3540 9919
TIME...MOT...LOC 0047Z 022DEG 12KT 3551 9911 

HAIL...1.50IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:01 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 5, 6:01 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
601 PM CDT Thu Aug 5 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 1240 PM CDT Thu Aug 5 2021

CIRA Advected Layer Precipitable Water shows a narrow band of mid-
and high-level moisture, enhancing rainfall efficiency with
ongoing showers. A few mesonet sites are approaching 0.50".
Coverage has increased markedly in central and portions of
southwest Oklahoma necessitating higher precipitation
probabilities, extending downstream into east-central and
southeast Oklahoma through the afternoon. Where surface-based
instability is higher from near Purcell eastward to near Seminole,
convection has been deeper and some lightning has been observed
in the last hour. Although convection will be more robust over
this area due greater surface-based heating/destabilization,
effective shear is marginal for sustained/organized storms, and
thermodynamic environment suggest wind potential from downbursts
should be limited.

We ran a Hysplit backwards trajectory this morning to see the
path of the haze that reduced visibilities slightly. It's been
present in the low-level flow since at least a few days ago over the
Great Lakes region, but has origins in the west due to wildfires
a few days prior to that. Meanwhile HRRR-smoke model shows another
plume of higher level smoke likely impacting sky clarity later
tonight and tomorrow within stronger northwesterly flow on the
downstream side of shortwave trough. Upstream observations suggest
low-level visibilities are unlikely to be significantly reduced
through tomorrow, and thus we did not include haze in the forecast
at this time.

BRB

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 220 PM CDT Thu Aug 5 2021

A mid-level trough will move across the western U.S and into the
Southern Plains this weekend, which will provide the necessary
lift across northern parts of OK for showers and thunderstorms.
There is some model disagreement on how far south the trough will
move, so keeping PoPs confined to the northern parts of the state
for now. Additional precipitation chances are possible in the
middle of next week, as another round of mid-level perturbations
move in through the area. Models this far out suggest that
precipitation will be confined to northwestern and northern OK,
but areal coverage could increase/change in subsequent forecasts.

With the aforementioned rain chances being isolated in nature,
temperatures in the long term do not change much. Expect high
temperatures slightly above average and ranging from the mid to
upper 90s across most of the state. Early part of next week could
see a Heat Advisory for parts of the area, as heat indices will at
or near 105. WBGT seems to be in agreement with heat-related
stress in south central and southeastern OK early next week.
Persistent southerly flow, at times strong southerly flow, will
keep dewpoints in the upper 60s to lower 70s throughout the long
term.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 557 PM CDT Thu Aug 5 2021

Scattered showers continue to develop to the west of an advancing
line of showers/storms that will continue to move through
southeast Oklahoma early this evening. Do not expect to have any
mention of these at any TAF site as this lingering activity is
expected to diminish quickly this evening. Othewise, some mid
clouds linger overnight into the day tomorrow with a light
southeast wind becoming more southerly late tonight into the day
tomorrow. Across west could see some speeds above 12kts.

&&

.UPPER AIR...
Issued at 221 PM CDT Tue Aug 3 2021

No Upper Air flights are planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  93  74  95 /  20   0   0   0
Hobart OK         69  97  73  98 /  10   0   0   0
Wichita Falls TX  71  96  75  99 /  20   0   0   0
Gage OK           66  97  72  97 /  10   0   0  20
Ponca City OK     66  94  73  97 /  20   0   0  10
Durant OK         69  94  72  97 /  60   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....13
AVIATION...30
Hazardous weather outlook, Aug 5, 11:28 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1128 AM CDT Thu Aug 5 2021

OKZ004>048-050>052-TXZ083>090-061630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1128 AM CDT Thu Aug 5 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are possible into this evening over
portions of Oklahoma and northern Texas. Cloud to ground lightning
and gusty winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat and Humidity...
Increasing humidity and temperatures will result in increased
risk for heat stress starting this weekend and continuing into
the following week.

.Thunderstorms...
Scattered thunderstorms are expected late Saturday into early
Sunday over northern Oklahoma. Some storms may become strong to
marginally severe.

Thunderstorm chances will return to portions of the area towards
the middle of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 5, 2:05 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
205 PM CDT Thu Aug 5 2021

OKZ039-045-051930-
Stephens OK-Jefferson OK-
205 PM CDT Thu Aug 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and
northwestern Jefferson Counties Until 230 PM CDT...

AT 202 PM CDT, a strong thunderstorm was located near Addington,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3418 9805 3429 9812 3451 9778 3427 9763
TIME...MOT...LOC 1902Z 243DEG 20KT 3427 9799

Maxwell
Special weather statement, Aug 5, 3:56 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT Thu Aug 5 2021

OKZ007-008-052130-
Kay OK-Grant OK-
356 PM CDT Thu Aug 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay and southeastern
Grant Counties Until 430 PM CDT...

AT 354 PM CDT, a strong thunderstorm was located 6 miles southeast of
Lamont, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3661 9723 3659 9741 3659 9753 3669 9759
      3682 9737
TIME...MOT...LOC 2054Z 240DEG 10KT 3665 9746

30
Special weather statement, Aug 5, 3:57 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 PM CDT Thu Aug 5 2021

OKZ011-017-018-052130-
Major OK-Kingfisher OK-Blaine OK-
357 PM CDT Thu Aug 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...northwestern
Kingfisher and northeastern Blaine Counties Until 430 PM CDT...

AT 354 PM CDT, a strong thunderstorm was located 4 miles northwest of
Okeene, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3617 9811 3616 9809 3605 9809 3606 9842
      3626 9848 3634 9811
TIME...MOT...LOC 2054Z 258DEG 17KT 3617 9836

30
Special weather statement, Aug 5, 6:55 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
655 PM CDT Thu Aug 5 2021

OKZ015-016-060030-
Dewey OK-Custer OK-
655 PM CDT Thu Aug 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Dewey and central Custer
Counties Until 730 PM CDT...

AT 652 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Putnam to 7 miles east of Butler, moving south at 20
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3565 9888 3549 9908 3590 9918 3611 9894
TIME...MOT...LOC 2352Z 359DEG 17KT 3594 9900 3568 9906

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:02 PM CDTAreal Flood AdvisoryOUNCuster3 hr
Aug 5, 7:05 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey25 min
Aug 5, 7:37 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey23 min
Aug 5, 7:47 PM CDTAreal Flood AdvisoryOUNCuster3 hr
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningOUNCuster, Washita36 min
Aug 5, 9:11 PM CDTSpecial Weather StatementOUNWashita34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.